Puerto Rico, 2011Flash Flood in Puerto Rico, September 14, 2011
September 14, 2011 · NWS SJU · 1 event in 1 county or zone
Plenty of low level moisture combined with favorable upper level dynamics to produced numerous showers with thunderstorms across the southern sections of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plenty of low level moisture combined with favorable upper level dynamics to produced numerous showers with thunderstorms across the southern sections of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 14, 11:40 AM AST, 10 minutes earlier.
Area forecast discussion, Sep 14, 11:40 AM AST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1140 AM AST WED SEP 14 2011
.UPDATE...THE DOPPLER WEATHER RADAR DETECTED NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS INITIALLY ACROSS THE SOUTHERN SECTIONS OF
PUERTO RICO EARLY IN THE MORNING AND LATER ON ACROSS THE CENTRAL AND
NORTH CENTRAL SECTIONS OF PUERTO RICO. SEVERAL FLOOD ADVISORIES WERE
ISSUED SO FAR THIS MORNING FOR MUNICIPALITIES ACROSS THOSE SECTOR OF
THE ISLANDS. THIS ACTIVITY WAS ASSOCIATED WITH THE MOISTURE LEFT
BEHIND TROPICAL STORM MARIA...AND IS EXPECTED TO MOVE TO THE NORTH
NORTHWEST AFFECTING THE NORTHERN AND NORTHWESTERN MUNICIPALITIES OF
PUERTO RICO THIS AFTERNOON. THE CONVECTION ASSOCIATED WITH A WEAK
TROPICAL WAVE...EAST OF THE NORTHERN LEEWARD ISLANDS YESTERDAY WAS
ABSORBED BY THE CIRCULATION OF TROPICAL STORM MARIA. A WEATHER
IMPROVEMENT IS EXPECTED BY THURSDAY NIGHT AND FRIDAY AND POSSIBLE
FOR THE UPCOMING WEEKEND...WITH A RETURN TO THE TYPICAL DIURNAL
INDUCED SHOWERS ACTIVITY ACROSS THE REGION. ONLY MINOR CHANGES WERE
DONE TO THE PREVIOUS FORECAST PACKAGE.
&&
.AVIATION...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED.
AS A RESULT...MVFR OR EVEN IFR CONDITIONS WILL REMAIN POSSIBLE BTW
14/16Z-14/22Z IN AND AROUND ALL PR AND VI TAF SITES. WINDS SSE 10
TO 20 KT.
&&
.PREV DISCUSSION... /ISSUED 354 AM AST WED SEP 14 2011/
SYNOPSIS...SUBTROPICAL RIDGE WILL HOLD THROUGH THU. LARGE TUTT
LOW ACROSS THE CNTRL ATLC WILL RETROGRESS OVR THE NEXT SVRL DAYS
AND POSITION ITSELF JUST NORTH OF PR EARLY NEXT WEEK THEN FILL.
SUBTROPICAL RIDGE WILL THEN BUILD AGAIN FOR MIDDLE OF NEXT WEEK.
DISCUSSION...WEAK TROPICAL WAVE THAT WAS ACROSS THE LESSER
ANTILLES YDAY AFTERNOON IS NO LONGER DISCERNIBLE ON EITHER
SATELLITE IMAGERY OR MODEL HEIGHT/VORTICITY FIELDS AND LIKELY HAS
BEEN ABSORBED BY TS MARIA. NEVERTHELESS...STILL PLENTY OF MOISTURE
AND INSTABILITY TODAY TO FUEL SCT SHOWERS AND THUNDERSTORMS UNDER
A SOUTHEAST STEERING FLOW. HOT WITH TEMPS LIKELY CLIMBING INTO THE
MID 90S WITH LESS CLD CVR THAN YDAY.
LEADING EDGE OF MUCH DRIER AIR ALONG 55W PER BLENDED TPW IMAGERY
WILL ADVECT QUICKLY INTO THE AREA ON THU AS TRADES ESTABLISH
ACROSS THE NORTHEAST CARIBBEAN. AREA THEN BECOMES UNDER A STRONG
CONVERGENT PATTERN ALOFT FRI-SAT BETWEEN RETROGRESSING TUTT LOW
ACROSS THE ATLC AND SUBTROPICAL RIDGE TO THE NORTH. THIS TO
SUPPORT A STRONG SUBSIDENCE CAP AND RAPID EROSION OF LOW LEVEL
MOISTURE TO GREATLY INHIBIT CONVECTION ESPECIALLY FRI-SAT.
TUTT LOW IS THEN FCST TO FILL EARLY NEXT WEEK WITH SUBTROPICAL
RIDGE BUILDING TO THE NORTH NEXT TUE. MOISTURE AND INSTABILITY TO
GRADUALLY CLIMB EARLY NEXT WEEK FOR BETTER CHANCES OF AFTERNOON
CONVECTION.
AVIATION...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED.
AS A RESULT... MVFR CONDITIONS WILL REMAIN POSSIBLE BTW
14/16Z-14/22Z IN AND AROUND ALL PR AND VI TAF SITES. WINDS SSE 10
TO 20 KT.
MARINE...SEAS GENERALLY 3-4 FT BOTH ATLC AND CARIB WATERS NEXT
FIVE DAYS WITH ISOLD TSTMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 90 78 91 79 / 50 30 30 10
STT 88 80 89 79 / 40 30 30 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
72/06
Hazardous weather outlook, Sep 14, 5:07 AM AST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
507 AM AST WED SEP 14 2011
AMZ710>745-PRZ001>013-151015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
507 AM AST WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL
LIKELY RESULT IN RAPID RISES IN SMALL STREAMS AND CREEKS AS WELL
AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP TERRAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-151015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
507 AM AST WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
DUE TO ALREADY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL
LIKELY RESULT IN RAPID RISES IN SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Ponce
- When
- September 14, 11:50 AM AST to 2:00 PM AST
- Where
- Ponce County, 2.1 mi SSE of Ponce to 2.35 mi SSE of Ponce
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.021, -66.610
Rio Inabon was reported out of its banks at Road 1 near Buyones sector and also at Mercedita Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 14, 20111 death · 1 event
- Tornado and Flash Flooding in Arizona, September 14, 2011$5,000 · EF2 · 7 events
- Hail and Lightning Strike in Kentucky, September 14, 20111 injured · $765,000 · 2 in hail · 3 events
- Hail and Damaging Winds in West Virginia, September 14 to 15, 2011$242,000 · 1.75 in hail · 12 events
- Damaging Winds in Kentucky, September 14, 2011$107,000 · 61 kt wind · 4 events
- Lightning Strikes in Alabama, September 14, 2011$60,000 · 2 events
- Hail and Damaging Wind in Texas, September 14, 2011$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Tennessee, September 14, 2011$20,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 14, 2011$9,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 14, 2011$15,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in West Virginia, September 14, 2011$5,000 · 1 in hail · 7 events
- Flash Flood and Hail in Arizona, September 14, 2011$3,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350184.